What are the symptoms of magnesium overdose?

A mild magnesium overdose is usually accompanied by temporary diarrhea and nausea. Moderate or severe magnesium overdose can be serious and possibly life threatening.

Symptoms of magnesium overdose

Magnesium overdose most commonly produces diarrhea. Other symptoms are related to a drop in blood pressure that may occur with severe overdose. Examples of symptoms of magnesium overdose include:

  • Abdominal pain or cramping
  • Abdominal swelling, distension or bloating
  • Diarrhea
  • Muscle weakness
  • Nausea, which may be described as feelings of wooziness, queasiness, retching, sea sickness, car sickness, or an upset stomach
  • Skin flushing

Serious symptoms that might indicate a life-threatening condition

In some cases, a magnesium overdose can be life threatening. Seek immediate medical care (call 911) if you, or someone you are with, have any of these life-threatening symptoms including:

  • Abdominal, pelvic, or lower back pain that can be severe
  • Balance problems, difficulty walking, and falls
  • Chest pain or pressure
  • Confusion or loss of consciousness for even a brief moment
  • Difficulty breathing or rapid breathing
  • Gradual difficulty walking and speaking, memory loss, tingling or weakness of extremities
  • Irregular heartbeat (arrhythmias)
INTRODUCTION

What is magnesium overdose?

Magnesium overdose is an excess of magnesium in the body. Magnesium is an essential mineral that helps muscles function and maintain energy. In the absence of kidney disease, your body naturally removes excess magnesium. A magnesium overdose, also called magnesium toxicity or hypermagnesemia, generally occurs when ma... Read more about magnesium overdoseintroduction

CAUSES

What causes magnesium overdose?

Your body naturally removes excess magnesium when the kidneys are functioning normally. A magnesium overdose generally occurs when magnesium is ingested in large quantities in the form of a supplement. It is very rare to experience a magnesium overdose by consuming foods that have naturally occurring magnesium in them.

What are the risk factors for magnesium overdose?

A... Read more about magnesium overdosecauses

TREATMENTS

How is magnesium overdose treated?

Treatment for magnesium overdose will vary depending on the severity of the overdose. In an emergency setting, magnesium overdose treatment may include:

  • Artificial breathing support
  • Injection of calcium gluconate or calcium chloride
  • Intravenous fluids
  • Renal dialysis
  • Stomach pumping (gastric lavage)
For mil... Read more about magnesium overdosetreatments

Medical Reviewer: William C. Lloyd III, MD, FACS Last Annual Review Date: Sep 6, 2013 Copyright: © Copyright 2014 Health Grades, Inc. All rights reserved. May not be reproduced or reprinted without permission from Health Grades, Inc. Use of this information is governed by the HealthGrades User Agreement.

This Article is Filed Under: Bones, Joints and Muscles


What's Causing Your Symptoms?